HAND AND FOOT SYNDROME ASSOCIATD TO CHEMOTHERAPY
Hand-and-foot syndrome (HFS), also known as palmoplantar erythrodysesthesia or acral erythema, is a well-documented adverse effect of numerous chemotherapeutic agents 1,2,3,4,5. The prevalent characteristic manifestations include erythema, dysesthesia, pain, cracking, and desquamation. The most common causes are pegylated liposomal doxorubicin (PLD), capecitabine and 5-fluorouracil (FU), cytarabine, and docetaxel. Newer targeted multikinase inhibitors (MKIs) such as sorafenib, sunitinib, axitinib, pazopanib, regorafenib, and vemurafenib also cause a reaction involving the hands and feet. HFS incidence varies with causative agent. PLD and capecitabine have the highest reported HFS incidence at 40% to 50% and at 50% to 60%, respectively. The MKIs sorafenib and sunitinib cause HFS in 10% to 28% and in 10% to 62% of patients, respectively. In addition, certain chemotherapeutic combinations can increase the risk of HFS. The risk of developing HFS appears to be dose dependent. Drug formulations that prolong serum drug levels or that concentrate drug at affected sites have higher rates. Withdrawal or dose reduction of the implicated drug usually gives rise to amelioration of the symptoms.
The pathogenesis of HFS is poorly understood. It has been proposed that the predilection of HFS for the palms and soles may be a result of an accumulation of drug in the eccrine ducts in these areas2,5. The Reactive Oxygen Species-Mediated Inflammation (ROS) and Apoptosis has been identified to be a crucial factor in the development of HFS 6,7,8. These ROS induced the release on chemokines and inflammatory cytokines from keratinocytes which induce apoptosis of these cells as well as positive chemotaxis in blood vessels6.
Development Stage: Devonian is currently developing a specific formulation which would include Thykamine™ as the main active ingredient.